Spreading of quasimodes in the bunimovich stadium

Nicolas Burq*, Andrew Hassell, Jared Wunsch

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


We consider Dirichlet eigenfunctions μλ of the Bunimovich stadium S, satisfying (δ-λ2)μλ = 0. Write S = R.W where R is the central rectangle and W denotes the "wings," i.e., the two semicircular regions. It is a topic of current interest in quantum theory to know whether eigenfunctions can concentrate in R as λ → εWe obtain a lower bound Cλ-2 on the L2 mass of uλ in W, assuming that uλ itself is L2-normalized; in other words, the L2 norm of uλ is controlled by λ2 times the L2 norm in W. Moreover, if uλ is an o(λ.2) quasimode, the same result holds, while for an o(1) quasimode we prove that the L2 norm of uλ is controlled by λ4 times the L2 norm in W. We also show that the L2 norm of uλ may be controlled by the integral of w|.Nu| 2 along.S.W, where w is a smooth factor on W vanishing at R.W. These results complement recent work of Burq-Zworski which shows that the L 2 norm of uλ is controlled by the L2 norm in any pair of strips contained in R, but adjacent to W.

Original languageEnglish (US)
Pages (from-to)1029-1037
Number of pages9
JournalProceedings of the American Mathematical Society
Issue number4
StatePublished - Apr 2007

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics


Dive into the research topics of 'Spreading of quasimodes in the bunimovich stadium'. Together they form a unique fingerprint.

Cite this